1. Welcome to Avian Avenue! To view our forum with less advertisments please register with us.
    Memberships are free and it will just take a moment. Click here
  2. This forum is for advice about initial treatment given to your injured/sick bird until a qualified avian veterinarian is available.
    THIS IS NOT MEANT TO REPLACE VET CARE

Urgent Vomiting medicine + helping a sick bird gain weight

Discussion in 'Bird Emergency Highway 911' started by Nami, 4/21/17.

  1. Nami

    Nami Strolling the yard

    Joined:
    12/15/16
    Messages:
    80
    Location:
    Perth, Australia
    Real Name:
    Nicola
    I noticed my budgie was acting very sleepy and out of character with some very unusual poos so I took him to the vet yesterday morning and the vet had a look at his poos only to diagnose him as having a digestive fungal/bacterial infection.
    Today is his second day of his meds (itraconazole/baytril both orally). At first he was very easy to medicate and he would instinctively bite onto the syringe when it was placed in front of him however he has become much more reluctant to take his meds and will shake his head and wiggle around. Today I noticed him actual vomit the medicine along with some undigested food, he is in bad shape so I really don't want him regurgitating his meds up. Does the medicine taste that bad? He seems to really hate the antibiotic the most. Is him vomiting up some of the doses going to hinder the medicines effectiveness in the long run and is it preventable?

    The vet also said he had lost a little bit of weight, I've added extra seed in with his pellets but is there anything else I can do? Maybe giving him some sunflower seeds as a treat?

    I just can't bare to see him so sick :sad6: This is the first time so far one of my budgies has become unwell so I've never seen him like this and it's very upsetting, I really hope he's back to his old self soon
     
  2. iamwhoiam

    iamwhoiam Cruising the avenue Celebirdy of the Month Mayor of the Avenue Avenue Veteran

    Joined:
    4/16/12
    Messages:
    12,035
    Location:
    Parrotdise
    Provide him with some millet. That's a great treat that budgies usually like. How about some vegetables or fruit. As for the medicine you can always draw that up into the syringe and then draw up a very small amount of organic unsweetened (or if not organic at least unsweetened) apple juice to make it taste better. Does the vet know he is vomiting? Could be due to him not liking the meds or due to his illness. Let the vet know what is going on.
    Hope your budgie will be better soon.
     
    Nami likes this.
  3. Nami

    Nami Strolling the yard

    Joined:
    12/15/16
    Messages:
    80
    Location:
    Perth, Australia
    Real Name:
    Nicola
    I couldn't get hold of my vet today so I'll have to ring tomorrow, I've popped some millet spray in his cage and I'll definitely try the juice. He usually likes his veggies but isn't too big on fruits so I'll offer him some of his favorite leafy greens. Thank you!
     
    WendyN and iamwhoiam like this.
  4. Hankmacaw

    Hankmacaw Biking along the boulevard Celebirdy of the Month Mayor of the Avenue Avenue Spotlight Award Avenue Veteran

    Joined:
    10/18/09
    Messages:
    6,742
    Location:
    Arizona
    Real Name:
    Mary Lynn Skinner
    Baytril (enrofloxicin) is noted for causing anything that takes it nauseous. It tastes horrible, but that is not what makes them throw up. The best thing you can do is to make sure your bird has food in his stomach when you give it to him. If he continues to barf, there are many other broad spectrum antibiotics that the vet can give him.

    Itraconazole can also cause vomiting (emesis) in birds and can effect the liver if the dosage is too high or it is given too long.

    "4.6 Adverse reactions (frequency and seriousness) Itraconazole generally has a narrow margin of safety in birds. Emesis, anorexia and weight loss have commonly been observed in treated birds, however, these adverse reactions are usually mild and dose related. If emesis, anorexia or weight loss occurs, then in the first instance it is advisable to lower the dose (see section 4.5) or treatment with the veterinary medicinal product should be discontinued."
    http://ec.europa.eu/health/documents/community-register/2014/20140312127960/anx_127960_en.pdf

    So your bird could be reacting to either of the medications, or both. Try making sure he has food in his tummy for at least awhile.
     
    iamwhoiam and Nami like this.
  5. rocky'smom

    rocky'smom Biking along the boulevard Avenue Spotlight Award

    Joined:
    4/14/14
    Messages:
    8,309
    Location:
    minnesota
    Real Name:
    laurie
    ask the vet if you can mix the meds with some food, if he she says yes try some applesauce or some thinned yogurt plain.
     
    iamwhoiam likes this.
  6. iamwhoiam

    iamwhoiam Cruising the avenue Celebirdy of the Month Mayor of the Avenue Avenue Veteran

    Joined:
    4/16/12
    Messages:
    12,035
    Location:
    Parrotdise
    I remember now that one of my birds was on Itraconazole (AKA Sporanox) and it made her very nauseous. Wound up switching her to a different anti-fungal.
     
  7. sunnysmom

    sunnysmom Cruising the avenue Celebirdy of the Month Mayor of the Avenue

    Joined:
    9/16/13
    Messages:
    11,454
    Location:
    Pennsylvania
    Real Name:
    Michelle
    Definitely talk to you vet. My tiel would throw up every time I gave him his oral antibiotic. We switched to a different one- it actually went in his water. And he had no more issues with vomiting after that. I know antibiotics that go in water are not preferred because you can't manage the dosage. But I could get my tiel to drink water pretty easily. He just had to be on it for a longer time than the regular oral meds. It might be something to ask your vet about. I hope your budgie feels better soon.
     

Users Viewing Thread (Users: 0, Guests: 0)